Alert archive / North Dakota / Frost Advisories in 2018

Frost Advisory 2, NWS Bismarck, ND

May 19, 201826 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 19, 2018, 2:48 PM MDT for 26 counties in North Dakota. It took effect at May 20, 2018, 3:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 19, 2018, 2:48 PM MDT (20:48 UTC)
In effect from
May 20, 2018, 3:00 AM MDT
Expired
May 20, 2018, 7:35 AM MDT
In force
5 hr
Issued by
NWS Bismarck, ND
All 26 counties

Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS73 KBIS 192048
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
348 PM CDT Sat May 19 2018

NDZ002>005-010>013-018>023-031>036-040>047-050-051-200500-
/O.NEW.KBIS.FR.Y.0002.180520T0900Z-180520T1400Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-McIntosh-Dickey-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, 
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, 
Minot, Velva, Towner, Drake, Rugby, Killdeer, Halliday, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, 
Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, Ashley, Oakes, and Ellendale
348 PM CDT Sat May 19 2018 /248 PM MDT Sat May 19 2018/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ SUNDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 4 AM CDT /3 AM MDT/ to 9 AM CDT
/8 AM MDT/ Sunday. 

* TEMPERATURE...In the middle 30s.

* IMPACTS...Injury to sensitive vegetation is expected as a result
  of these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
611 
WWUS73 KBIS 200239
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
939 PM CDT Sat May 19 2018

NDZ002>005-010>013-018>023-031>036-040>047-050-051-201400-
/O.CON.KBIS.FR.Y.0002.180520T0900Z-180520T1400Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-McIntosh-Dickey-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, 
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, 
Minot, Velva, Towner, Drake, Rugby, Killdeer, Halliday, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, 
Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, Ashley, Oakes, and Ellendale
939 PM CDT Sat May 19 2018 /839 PM MDT Sat May 19 2018/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ SUNDAY...

* TEMPERATURE...In the middle 30s.

* IMPACTS...Injury to sensitive vegetation is expected as a 
  result of these temperatures. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
324 
WWUS73 KBIS 201335
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
835 AM CDT Sun May 20 2018

NDZ002>005-010>013-018>023-031>036-040>047-050-051-201445-
/O.CAN.KBIS.FR.Y.0002.000000T0000Z-180520T1400Z/
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-Logan-McIntosh-Dickey-
Including the cities of Bowbells, Powers Lake, Lignite, Columbus,
Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, 
Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, 
Minot, Velva, Towner, Drake, Rugby, Killdeer, Halliday, Beulah, 
Hazen, Center, Garrison, Washburn, Underwood, Wilton, 
Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Beach, 
Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Marmarth, 
Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, Ashley, Oakes, and Ellendale
835 AM CDT Sun May 20 2018 /735 AM MDT Sun May 20 2018/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

Temperatures have risen into the 40s and 50s across most of
western and central North Dakota. 

$$

Edwards

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 19, 2:48 PM MDT, 0 minutes earlier.

Area forecast discussion, May 19, 2:48 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
348 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Sunday)
Issued at 323 PM CDT Sat May 19 2018

Clear and quiet tonight as high pressure settles over the area.
Will issue a frost advisory for most of the forecast area. Even
areas that are not in the advisory could see patchy frost, so if
you are on the fence, it doesn't hurt to cover any tender
vegetation you have set out this spring. We did lean toward the
low side of guidance but this morning was below our given guidance
so this seems reasonable. A few of our normally cold areas could
see freezing temperatures but areal extent is not enough for a
freeze warning.

Sunny on Sunday with temperatures in the upper 60s to mid 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 323 PM CDT Sat May 19 2018

Mid level ridge and sfc high pressure maintain dry conditions for
Monday, along with a gradual warm up.

Shower/thunderstorm chances return Tuesday & Wednesday as the
ridge breaks down allowing mid level impulses to track through the
region. Temperatures continue to moderate into the mid 70s to
lower 80s both days, along with increasing moisture leading to
increasing instability for convection potential, especially west
and south near an approaching frontal boundary.

A weak upper level low over the Intermountain West mid-week will
lift northeast into the Northern Plains Thursday and spins over
the region into Friday. This feature and its associated sfc
boundaries coupled with instability and ample deep layer moisture
will bring decent shower and thunderstorm chances to the region
for the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 323 PM CDT Sat May 19 2018

VFR conditions expected through the 18Z TAF period. Breezy
conditions at KJMS this afternoon. Otherwise Northeast flow will
become light early this evening at all TAF sites and shift to a
southeast flow on Sunday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM CDT /3 AM MDT/ to 9 AM CDT /8 AM MDT/
Sunday for NDZ002>005-010>013-018>023-031>036-040>047-050-051.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 19, 11:42 AM MDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1242 PM CDT Sat May 19 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1242 PM CDT Sat May 19 2018 /1142 AM MDT Sat May 19 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

twh

Nearby

Frost Advisories in North Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.